Alert archive / Florida / Special Weather Statements in 2011

Special Weather Statement, NWS Melbourne, FL

August 18, 2011Orange County, Seminole County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 18, 2011, 5:36 PM EDT for Orange County, Seminole County, Florida. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2011, 5:36 PM EDT (21:36 UTC)
Expired
Aug 18, 2011, 6:30 PM EDT
In force
54 min
Issued by
NWS Melbourne, FL

Counties Orange County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 93 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

307 
WWUS82 KMLB 182136
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
536 PM EDT THU AUG 18 2011

FLZ041-044>046-182230-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-
536 PM EDT THU AUG 18 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EXCESSIVE
LIGHTNING OVER EASTERN LAKE COUNTY...ORANGE COUNTY...SEMINOLE
COUNTY...SOUTHERN VOLUSIA COUNTY...

* UNTIL 630 PM EDT.

AT 531 PM EDT...DOPPLER RADAR INDICATED TWO WELL DEFINED 
THUNDERSTORM OUTFLOW BOUNDARIES CONVERGING OVER WEST ORANGE COUNTY. 
AS THESE BOUNDARIES COLLIDE...STRONG THUNDERSTORMS ARE EXPECTED TO 
DEVELOP ALONG AND NORTH OF THE I-4 CORRIDOR BETWEEN THE ATTRACTIONS 
AREA AND SANFORD.  

LOCATIONS IN THE PATH OF THE EXPECTED STORMS INCLUDE FERN 
PARK...MIDWAY...ORLOVISTA AND WEKIWA SPRINGS STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING 
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. 
IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR HARD TOPPED 
AUTOMOBILE. OPEN SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF 
COURSES OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING. STAY AWAY 
FROM TREES.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

VISITORS TO THE ORLANDO THEME PARKS SHOULD MOVE INDOORS AND AWAY FROM
RIDES AS SOON AS THUNDER IS HEARD. FOLLOW THE DIRECTIONS OF PARK
STAFF.

GUSTY WINDS UP TO 40 MPH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND.

LAT...LON 2878 8165 2886 8137 2882 8108 2876 8106
      2875 8106 2873 8104 2862 8100 2835 8135
      2835 8166 2857 8166 2858 8165 2859 8166
TIME...MOT...LOC 2132Z 214DEG 39KT 2858 8146

$$



BRAGAW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 18, 3:45 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 18, 3:45 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
345 PM EDT THU AUG 18 2011

.DISCUSSION...

TONIGHT...EXPECT INCREASE IN STORM COVERAGE OVER THE INTERIOR AS
BOUNDARIES COLLIDE. LATE MORNING CAPE SOUNDING CONTINUES TO SHOW
MOIST AIRMASS IN THE LOW LEVELS AND STILL SOME DRYING IN THE MID
LEVELS. THIS SHOULD PRODUCE STRONG DOWNBURST WINDS IN THE TALLER
STORMS. SLOW STORM MOTION TO THE NE AT 10 MPH OR LESS WILL PROMOTE
VERY HEAVY RAINFALL. OF COURSE THE PRIMARY THREAT IS THE FREQUENT
TO EXCESSIVE LIGHTNING. CONVECTION MAY PERSIST A LITTLE PAST
SUNSET BUT SHOULD END BY MIDNIGHT. EXPECT TO SEE SHOWERS REDEVELOP
OVER THE ATLANTIC WHICH MAY BRUSH THE TREASURE COAST ESPECIALLY
OVERNIGHT.

FRI...SFC/LOW LEVEL RIDGE AXIS LIFTS NORTHWARD WITH DEEPER MOISTURE
FROM S FL LIFTING OVER THE SRN HALF OF THE FORECAST AREA IN THE
AFTERNOON. LOW LYR FLOW AT 10-15 KNOTS AND DEEPER MOISTURE OVER
SRN SECTIONS WILL FAVOR LIKELY POPS ACROSS THE SRN INTERIOR AND
40-50 PCT AFTN THUNDERSTORM CHCS FOR THE REMAINDER OF THE AREA.
HIGHS AROUND 90 COAST TO 92-94 OVER THE INTERIOR.

SAT-MON...GFS AND NAM MODELS SHOW DEEP MOISTURE IS NOW FORECAST TO
REMAIN OVER MUCH OF CENT/SOUTH FL SAT SO HAVE RAISED POPS UP TO 50
PERCENT MAINLY OVER SOUTHERN SECTIONS. LOWEST RAIN CHANCES LOOK TO
BE 30 PERCENT OVER COASTAL VOLUSIA. EASTERLY LOW LEVEL FLOW PROGD
SUNDAY WITH PWATS ONLY 1.5 TO 1.6 INCHES AND HAVE LOWERED POPS TO
20-30 PCT OVER MOST OF EAST CENTRAL FL. WILL KEEP POPS EVEN LOWER
ALONG THE VOLUSIA COUNTY COAST. BY MONDAY...RIDGE ALOFT CONTINUES
ACROSS N FL AND DEEP EASTERLIES AT THE LOW LVLS FORECAST WITH
PWATS AROUND 1.6 INCHES. WILL SEE ANOTHER DAY WITH BELOW NORMAL
RAIN CHANCES TO START THE NEXT WORK WEEK. HIGHS THROUGH THE PERIOD
FROM NEAR 90 AT THE COAST TO AROUND 94 INTERIOR.

TUE-WED...SFC RIDGE WILL REMAIN JUST NORTH OF THE AREA WITH
CONTINUED EASTERLY FLOW AND A RELATIVELY DRY AIRMASS FORECAST TO
CONTINUE NEAR THE AREA. THIS WILL CONTINUE MAINLY LOWER THAN NORMAL
RAIN CHANCES...EXCEPT WILL SHOW A TREND TO SLIGHTLY HIGHER POPS
ACROSS SRN SECTIONS AS SOME MOISTURE TRIES TO WORK NORTHWARD.

LOOKING OUT TO THURSDAY AND THURSDAY NIGHT NEXT WEEK...GFS/ECMWF AND
CANADIAN MODELS ARE COMING INTO BETTER AGREEMENT WITH A POTENTIAL
TROPICAL SYSTEM NEAR HISPANIOLA VICINITY TUE...THE SRN BAHAMAS ON
WED AND HAVING A CHANCE TO POSSIBLY AFFECT FL JUST BEYOND THE 7 DAY
FORECAST PERIOD...ASSUMING THIS SYSTEM DOES INDEED DEVELOP AS THE
MODELS ARE INDICATING. WOULD NOT NORMALLY MENTION THE POTENTIAL FOR
A TROPICAL SYSTEM AT THIS LONG TIME RANGE BUT THE MODELS ARE COMING
INTO SOMEWHAT BETTER AGREEMENT AND HAVE BEEN SHOWING THE POTENTIAL
OF A SYSTEM FOR MULTIPLE DAYS. AT THIS POINT...IT IS BEST TO
CONTINUE TO MAKE PREPARATIONS AS YOU NORMALLY WOULD AS WE ENTER THE
PEAK OF THE HURRICANE SEASON FROM MID AUG TO EARLY OCT AND KEEP UP
WITH LATEST TROPICAL WEATHER OUTLOOKS AND FORECASTS OVER THE NEXT
WEEK.

&&

.AVIATION...
EXPECT INCREASE IN STORM COVERAGE OF INTERIOR SECTIONS NEXT FEW
HOURS AS BOUNDARIES COLLIDE. TEMPO MVFR IN TSRA FROM 20Z-23Z AT
MCO/LEE/SFB. AT LEAST VCTS AT DAB.

&&

.MARINE...
SE/E FLOW OVER THE WEEKEND AND INTO EARLY NEXT WEEK WILL BUILD SEAS
TO 2-3 FT NEAR SHORE UP TO AROUND 4 FT OFFSHORE. SCATTERED STORMS
STILL EXPECTED ACROSS THE WATERS FRIDAY AND SATURDAY WITH
LESSENING COVERAGE SUNDAY AND MONDAY OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  91  75  92 /  20  40  10  30
MCO  75  94  75  94 /  20  50  20  50
MLB  75  90  76  91 /  20  40  20  40
VRB  74  92  75  91 /  30  50  20  50
LEE  76  94  76  95 /  30  40  10  50
SFB  76  95  76  94 /  20  50  10  40
ORL  77  95  77  94 /  20  50  20  50
FPR  73  91  73  91 /  30  50  20  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM...KELLY
IMPACT WX....HAGEMEYER
Hazardous weather outlook, Aug 18, 5:31 AM EDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
531 AM EDT THU AUG 18 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-182000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
531 AM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
DEEP TROPICAL MOISTURE WILL COMBINE WITH DAYTIME HEATING AND
THE AFTERNOON SEA AND LAKE BREEZE BOUNDARIES TO PRODUCE NUMEROUS
SHOWERS AND LIGHTNING STORMS ACROSS EAST CENTRAL FLORIDA TODAY.
THE PRIMARY STORM THREATS THIS AFTERNOON WILL BE FREQUENT CLOUD
TO GROUND LIGHTNING AND WIND GUSTS IN EXCESS OF 40 MPH.
STORM MOTION TODAY WILL BE SLOW...A NORTH TO NORTHEAST DRIFT AT
AROUND 5 MPH. IF SKIES LOOK THREATENING...MOVE INDOORS TO SAFETY.
WHEN THUNDER ROARS...GO INDOORS.

.FLOOD IMPACT...
DUE TO WEAKER STEERING WINDS RESULTING IN A SLOWER STORM MOVEMENT
TODAY...STRONGER STORMS WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS
BETWEEN ONE AND THREE INCHES...WHICH COULD PRODUCE LOCAL TEMPORARY
FLOODING OF ROADS AND OTHER LOW LYING POORLY DRAINED AREAS. REDUCE
YOUR SPEED WHEN DRIVING IN HEAVY RAIN. FLORIDA LAW REQUIRES YOUR
HEADLIGHTS AND WIPERS TO BE ON WHEN IT'S RAINING.

.MARINE THUNDERSTORM GUST IMPACT...
STORMS WILL ALSO BE CAPABLE OF PRODUCING STRONG WIND GUSTS OF 35
KNOTS OR HIGHER ON INLAND LAKES...AND OVER THE INTRACOASTAL AND
NEAR SHORE ATLANTIC WATERS. MARINERS SHOULD MOVE TO SAFE HARBOR IN
ADVANCE OF STORMS.

.WATERSPOUT IMPACT...
VERY DEEP MOISTURE COUPLED WITH LIGHT WINDS WILL MEAN FAVORABLE
CONDITIONS FOR WATERSPOUT FORMATION OVER THE NEAR SHORE ATLANTIC...
INTRACOASTAL WATERWAY...AND LARGER INLAND LAKES SUCH AS OKEECHOBEE
...GEORGE...APOPKA...KISSIMMEE AND THE TOHO LAKES. THIS WILL ALSO
MEAN AN ENHANCED THREAT FOR LANDFALLING WATERSPOUTS ONTO ADJACENT
LAND AREAS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED TO LOCALLY NUMEROUS LIGHTNING STORMS ARE EXPECTED THROUGH
EARLY NEXT WEEK OVER EAST CENTRAL FLORIDA AND THE ADJACENT ATLANTIC.
STORMS WILL HAVE THE POTENTIAL TO PRODUCE FREQUENT LIGHTNING...VERY
HEAVY RAINFALL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

CRISTALDI

In the hours before

Special weather statement, Aug 18, 5:36 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
536 PM EDT THU AUG 18 2011

FLZ041-044>046-182230-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-
536 PM EDT THU AUG 18 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EXCESSIVE
LIGHTNING OVER EASTERN LAKE COUNTY...ORANGE COUNTY...SEMINOLE
COUNTY...SOUTHERN VOLUSIA COUNTY...

* UNTIL 630 PM EDT.

AT 531 PM EDT...DOPPLER RADAR INDICATED TWO WELL DEFINED
THUNDERSTORM OUTFLOW BOUNDARIES CONVERGING OVER WEST ORANGE COUNTY.
AS THESE BOUNDARIES COLLIDE...STRONG THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND NORTH OF THE I-4 CORRIDOR BETWEEN THE ATTRACTIONS
AREA AND SANFORD.

LOCATIONS IN THE PATH OF THE EXPECTED STORMS INCLUDE FERN
PARK...MIDWAY...ORLOVISTA AND WEKIWA SPRINGS STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR HARD TOPPED
AUTOMOBILE. OPEN SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF
COURSES OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING. STAY AWAY
FROM TREES.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

VISITORS TO THE ORLANDO THEME PARKS SHOULD MOVE INDOORS AND AWAY FROM
RIDES AS SOON AS THUNDER IS HEARD. FOLLOW THE DIRECTIONS OF PARK
STAFF.

GUSTY WINDS UP TO 40 MPH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND.

LAT...LON 2878 8165 2886 8137 2882 8108 2876 8106
      2875 8106 2873 8104 2862 8100 2835 8135
      2835 8166 2857 8166 2858 8165 2859 8166
TIME...MOT...LOC 2132Z 214DEG 39KT 2858 8146

BRAGAW

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:31 PM EDTSpecial Weather StatementMLBOrange, Seminole59 min
Aug 18, 6:44 PM EDTAreal Flood AdvisoryMLBLake, Orange, Osceola, Seminole, Volusia2 hr

Nearby

Special Weather Statements in Florida, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.